Case reports of neuroleptic malignant syndrome in context of quetiapine use

  • Detweiler M
  • Sullivan K
  • Sharma T
 et al. 
  • 14


    Mendeley users who have this article in their library.
  • 7


    Citations of this article.


A retrospective analysis was followed on 20 case reports covering the possible correlation between the atypical antipsychotic, quetiapine, and neuroleptic malignant syndrome (NMS), determined by the study of 7 different NMS criteria guidelines. A great majority (19) of the case studies did not meet the requirements of all 7 guidelines, frequently due to unreported information. Nor was quetiapine proven to be the sole cause of the possible NMS in the two age groups investigated. Only one case was found to have no other medication or medical conditions confounding the relationship of quetiapine and NMS symptoms, and that case was in the context of a significant quetiapine overdose. The other 19 cases demonstrated the difficulty of identifying the cause of NMS when polypharmacy and other medical conditions are involved. The authors note the need for caution in deciding both the presence of NMS and the causal factors of the symptoms. (copyright) 2013 Springer Science+Business Media New York (outside the USA).

Author-supplied keywords

  • Extrapyramidal side effects
  • Neuroleptic malignant syndrome
  • Quetiapine
  • Serotonin syndrome

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Get full text


  • Mark B. Detweiler

  • Kelly Sullivan

  • Taral R. Sharma

  • Kye Y. Kim

  • Jonna G. Detweiler

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free